What is the best pain medication for someone who becomes severely nauseous?

For past operations, including 2 c-sections, I've opted to just take motrin to avoid the inevitable nausea/ vomiting that I experienced with pain medications. I read somewhere that motrin is not advised for the first two weeks post op (tummy tuck, liposuction, breast revision) is this true? Any thoughts on a medication that may not have such severe side effects? Thank you!

Doctor Answers 6

Avoiding nausea after surgery

Thank you for asking about your tummy tuck nausea.

  • Nausea is horrible - often worse than pain.
  • With a tummy tuck, the combination of a scopalamine patch and steroids during surgery usually prevent nausea after surgery -
  • So does taking Tylenol and Advil after surgery to minimize narcotic use.
  • I let my patients take Tylenol the day of surgery, Advil the day after.
  • However your own surgeon will be the one to approve your medicines.

Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Nausea Problems

We usually use the scopalamine patch to help with nausea and often a pain medicine that is injected before the surgery is completed to help with the pain for a few days after surgery.  That cuts down on the pain medication which can make you very nauseated.  But address this issue with your surgeon prior to surgery, so he/she will be aware of your nausea issues and he will tell you how he deals with it in his practice.  Best of luck to you.

Mommy Makeover /Breast Augmentation/Breast Implants/Anatomic Gummy Bear Implants/Tummy Tuck/Liposuction/BBL

I appreciate your question.

I would recommend that you discuss this question with your surgeon as every surgeon has their own respective post op protocol for his/her patients.  Your surgeon is your best resource as he/she is most familiar with your medical history and how you are healing at this time.

The best way to assess and give true advice would be an in-person exam.

Please see a board-certified plastic surgeon that specializes in aesthetic and restorative plastic surgery.

Best of luck!

Dr. Schwartz

Board Certified Plastic Surgeon

#RealSelf100Surgeon

Pain management tips after mommy makeover

There are two things to consider for making your mommy makeover recovery more comfortable: Reducing pain and management of pain with medications. Much of the discomfort from a tummy tuck and breast surgery can be minimized for the first few days with a long-acting numbing product called Exparel, which is placed into the surgical area during surgery. Your need for medications can be reduced because you don't feel as much pain, so the side-effects are reduced as well. For management of pain, your surgeon will want to know which types of medications affect you the most and determine which alternatives are best. Ask also about a medication called Emend, which reduces nausea if taken before surgery.

Richard Baxter, MD
Seattle Plastic Surgeon
4.9 out of 5 stars 47 reviews

Best pain medication for someone who becomes severely nauseous.

Of course it is always best to consult with your treating plastic surgeon. In my practice I usually prescribe multiple medications to try to prevent nausea that might be associated with narcotic pain medicines. I usually give a Scopalamine patch to be placed pre op. I also prescribe Vistiril which can help with nausea and the itching that can come with narcotics. In patients with a severe nausea history like your own, I would also give Ondansetron, the oral dissolving variety. In spite of all of this, some patients will still get nauseated.  Some times this can be controlled by taking more frequent, but smaller doses of a narcotic pain medicine. Some patients have less nausea with different narcotic varieties. There are other possibilities besides Hydrocodone and Oxycodone. Some patients can tolerate a medicine like Ultram when all other narcotics produce nausea.

I do not recommend non-steroidal anti-inflammatories like Motrin at least until I have seen the patient at the first postoperative visit. Also, I like to have my anesthesia provider give multiple anti-nausea medicines during the surgery. Although this will not last for the entire recovery period, it can certainly help for the first 24-36 hours.

Pain management

Nausea after surgery can often be minimized with the use of a scopalamine patch applied behind the ear prior to surgery.  Other oral medications such as Zofran and Phenergan can also be prescribed.  The medication Exparel is a numbing medication that can be used by your surgeon during the procedure for pain control for the first few days.  

Camille Cash, MD
Houston Plastic Surgeon
5.0 out of 5 stars 29 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.